Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 73, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 2, 2000, 11:59 PM CDT for Republic County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2000, 11:59 PM CDT (04:59 UTC)
- Expired
- Jul 3, 2000, 12:35 AM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Republic County, KS
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 12:26 AM CDT | Thunderstorm Wind 52 M | Narka, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
481 WUUS53 KTOP 030500 SVRTOP KSC157-030535- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1159 PM CDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1235 AM CDT * AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF MUNDEN...OR ABOUT 36 MILES NORTH OF CONCORDIA...MOVING SOUTH AT 30 MPH. * SOME LOCATIONS AFFECTED... REPUBLIC MUNDEN BELLEVILLE LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:42 PM CDT, 9 hours 17 minutes earlier.
Area forecast discussion, Jul 2, 2:42 PM CDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 242 PM CDT SUN JUL 2 2000 MAIN CONCERNS CONTINUE TO BE PRECIPITATION CHANCES...GIVEN THE MOISTURE AVAILABILITY. MORE CLOUDS AROUND THIS AFTERNOON COMPARED TO YESTERDAY...BUT VERTICAL DEVELOPMENT NOT AS IMPRESSIVE AS SEEN ON VISUAL IMAGERY. MAY BE GETTING SOME SUBSIDENCE BEHIND OK SHORT WAVE HELPING SUPPRESS DEVELOPMENT. STILL MAY INCLUDE SOME LOW POPS FOR EARLY EVENING OVER THE FAR EASTERN CWA. OTHERWISE WATER VAPOR IMAGERY SHOWING SHORTWAVE OVER NORTH CENTRAL NEBRASKA THAT MODELS SLIP SOUTHEAST OVERNIGHT. THIS HELPS SAG COLD FRONT SOUTH ACROSS INTO CENTRAL/SOUTHERN PORTIONS OF IOWA AND NEBRASKA. CONCERN AFTER EARLY EVENING CHANCE FOR CONVECTION IS SOMETHING DRIFTING SOUTH INTO FAR NORTHERN COUNTIES LATER TONIGHT AND EARLY MONDAY MORNING. FAVORING THE ETA SOLUTION HERE AND CORFIDI VECTORS BY 24 HOURS WOULD DRIFT THESE TO THE SOUTH AND EVEN A LITTLE SOUTHWEST. ETA QPF STAYS JUST TO THE NORTH OF CWA. WILL COORDINATE WITH OAX/EAX BEFORE DECIDING ON ADDING SOME LOW POPS AGAIN. EXPECT WILL SEE LOW CLOUDS THIN SOME AFTER SUNSET BUT ALL THE MODELS SHOWING LOW LEVEL RH RETURNING AFTER MIDNIGHT AND WILL WORD CLOUD TRENDS IN THAT WAY. LOWS LAST NIGHT WERE AROUND 70 TO LOWER 70S AND WILL STICK WITH PERSISTENCE. BEYOND TONIGHT...MODELS SHOW UPPER RIDGING PUSHING EAST OF CWA BY 36 TO 48 HOURS AND HINTS OF IMPULSES EJECTING FROM SOUTHWEST. NGM WOULD HAVE SOME PRECIP CHANCES BY 36 TO 48 HOURS OVER PARTS OF THE NORTH CENTRAL BUT IT IS THE ONLY ONE BRINGING ANY WIDESPREAD QPF THAT FAR EAST. AVN SPOTS SOME IN THE EXTREME NORTHEAST CORNER. GIVEN THE UNCERTAINTY OF TIMING OF THE WEAK FEATURES...WILL SEE IF ANOTHER RUN OF THE MODELS MIGHT BETTER DEFINE THESE...THUS WILL KEEP FORECAST DRY BEYOND LOW POPS TONIGHT AND POSSIBLY TOMORROW IN THE NORTHEAST CORNER. TEMPERATURE WISE...MAY BACK OFF HIGHS A TAD TOMORROW BUT STILL IN THE 90 TO 95 DEGREE RANGE. ABOUT THE SAME IN THE EAST ON TUESDAY... WITH THE MIDDLE 90S NORTH CENTRAL AS H850 MB TEMPS WARM SOME THERE. .TOP...NONE PF
In the hours before
Special weather statement, Jul 2, 9:25 PM CDT, 2 hours 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-030315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 925 PM CDT SUN JUL 2 2000 ...THUNDERSTORMS ARE HEADED FOR NORTH CENTRAL AND NORTHEAST KANSAS... AT 925 PM CDT...A LINE OF THUNDERSTORMS WAS HEADED SOUTH OVER EASTERN NEBRASKA. CURRENT MOVEMENT WOULD BRING THE LINE OF STORMS INTO THE COUNTIES BORDERING NEBRASKA AROUND OR A LITTLE AFTER 11 PM. THE THUNDERSTORMS COULD EVENTUALLY MAKE THEIR WAY INTO THE MANHATTAN...TOPEKA AND LAWRENCE AREAS...MOST LIKELY BETWEEN MIDNIGHT AND 2 AM. IF THE STORMS CONTINUE TO MAINTAIN THEIR CURRENT STRENGTH...HEAVY RAINS...GUSTY WINDS TO 40 MPH AND SOME HAIL WOULD BE POSSIBLE AS THE STORMS MOVE INTO NORTH CENTRAL AND NORTHEAST KANSAS. A FEW SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS...ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA...FOR LATER STATEMENTS CONCERNING THIS LINE OF THUNDERSTORMS. 38
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:24 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.